helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
vietkieu

Bad Reaction to Additional Drug &Timings & DBS Electrode Configuration Changes

4 posts in this topic

I saw another neurologist for a second opinion about my DBS programming (had DBS nearly a year ago) and he did the following in a very long consultation:

 

- did a monopolar survey and changed electrode configuration from narrow bipolar to wide bipolar to reduce spread of electric field and from the survey he considers placement is "passable" (I do not have post surgery MRI, and monopolar survey was not done in theatre to check/optimise placement)

 

- changed voltages from previously identical to get same stimulation currents as found different impedances

 

- swapped DBS lead control to "normal anatomy" so that left lead controls right side of body and right lead controls left body

 

- introduced Azilect (rasagiline) (1 mg in the morning)

 

- swapped Sifrol ER 2.25mg from morning to night to improve sleep

 

- discontinued Symmetrel (amantadine) (200 mg daily) as he considered I do not have dyskinesia

 

- increased dosage of Madopar (from 500 mg daily to 600 mg daily) but increased time between doses from three to five hours

 

- unchanged Mirtazapine (15 mg daily)

 

I felt worse after 1 day and now more worse after 2 days (barely walking and had to cancel all social activities and mild effect on eyelids & eyesight) so am writing to you as cannot see neurologist again for 6 weeks until January next year. Are such changes (side effects?) likely to be transient (say a week?) so I have to endure the extreme discomfort and persevere or hope for some relief by reverting to my old drug regime minus Azilect and Symmetrel with Sifrol in the morning to give me energy for the day?

 

I don't know who to turn to in times of parkinson distress so am grateful for any response from you.

 

Yours sincerely

Share this post


Link to post
Share on other sites

It is likely that the changes will not revert and become positive over time. It is best to contact your neurologist for reprogramming and perhaps medication changes.

 

One obvious issue was the increase in times between intervals. By moving to madopar every 2 or 3 hours that may help you get through the "offs"

 

Also, post-operative imaging may be useful.

 

You should keep in mind that typically it takes many visits to find the right combination of DBS settings and medications. One common mistake is under-dosing medications which may or may not be part of your case.

Share this post


Link to post
Share on other sites

Thank you for your very quick reply. In desperation I increased my Madopar dose from 150mg to 200mg and reduced dose interval from five hours to four hours and was then able to function. So does this mean that the new neurologist had me understimulated by reducing the stimulating electric field spread (ie narrow bipolar to wide bipolar) and reducing the stimulating current (ie 4.0 volt to 2.5V). although he increased pulse width from 130 to 160 microsecs. I do not know why he did this as I did not appear to have any side effects, although I had some right leg pain for months associated with meds wearing off which worsened after this reprogramming and mild balance and gait problems. I know that lower voltage gives longer battery life. I thought that the purpose of DBS was to maximize electrical stimulation and so minimize chemical "stimulation" with its associated "on" and "off" and dosing effects. I am still learning about this complex issue and would appreciate your comments.

Share this post


Link to post
Share on other sites

A few points. After 6 months of programming usually there are very few changes to DBS programming. Another point is that DBS does not replace medication and the goal of DBS is not to replace medication. In some cases after DBS, medications actually go up.

 

The goal is to strike the best balance between medications and DBS so that you maximize the number of hours in a day you feel "on."

 

Hope that helps.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0